Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 270, NWS Goodland, KS

August 9, 2025Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2025, 5:10 PM MDT for Yuma County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2025, 5:10 PM MDT (23:10 UTC)
Expired
Aug 9, 2025, 6:15 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:52 PM MDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:34 PM MDT, 1 hour 36 minutes earlier. Its key messages:

  • Thunderstorms are forecast to develop late this afternoon and during the evening, moving from west to east across the area. Storms may be severe with damaging wind gusts, large to very large hail, and maybe a tornado. Additional redevelopment is possible overnight as well.
  • Temperatures trend cooler over the weekend.
  • Additional storms and severe storms are possible on Sunday and possibly lingering again through Sunday night.
  • Warm to hot temperatures then return mid to late week with highs approach the low 100s.
Area forecast discussion, Aug 9, 3:34 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 PM MDT Sat Aug 9 2025

.KEY MESSAGES...

- Thunderstorms are forecast to develop late this afternoon and
  during the evening, moving from west to east across the area.
  Storms may be severe with damaging wind gusts, large to very
  large hail, and maybe a tornado. Additional redevelopment is
  possible overnight as well.

- Temperatures trend cooler over the weekend.

- Additional storms and severe storms are possible on Sunday and
  possibly lingering again through Sunday night.

- Warm to hot temperatures then return mid to late week with
  highs approach the low 100s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 107 PM MDT Sat Aug 9 2025

A complicated and perhaps prolonged event may evolve for the
duration of the short term period. A low pressure system spinning
across the northern Plains has helped to break down the ridge from
the past few days which as a result has turned the pattern back into
being more active. As this spins this will continue to lead to
synoptic lift across the area. A secondary surface low is forecast
to be in place across south central Kansas which will assist in
bringing moisture back to the area along supplying additional low
level lift. Then finally some shortwave off of the mountains are
forecast to occur as well leading to additional lift. With all of
this said it sure sounds like decent chances for rain and for the
most part yes this will increase rain and severe weather potential.
However there is a lot of failure points as well with so many
competing features that some cancellation of each is still on
the table limiting coverage or shifting the threats. With this
said that is the reason for not being more optimistic on
rainfall chances in the forecast.

With that caveat out of the way, am noticing an outflow boundary
draped along roughly Highway 34 with some cumulus starting to
develop along it as of 18Z which may be a source of convection that
guidance has not picked up on yet. An initial shortwave is
forecast to move off of the mountains this afternoon leading to
typical convection along the Palmer Divide around 2-4p MT where
supercells are forecast to be the primary storm mode. Straight
line hodographs will be present leading to splitting cells with
an eventual growth upscale to the ESE. The southern surface low
will be the interesting variable to this afternoon and evening
as it will have the potential form a few discrete cells out
ahead of the developing cluster plus it also may aid in the
continued easterly trek of the cluster as well. The main
hazards are large to very large especially initially and with
any discrete cells due to ample CAPE, effective shear of 40- 50
knots and steep lapse rates. Pressure rises around 3-5 mb over 3
hours into the early evening hours which looks to promote an
eventually change over to damaging winds of 60-70 mph with any
clusters and possibly near 80 mph if any bowing segments can
occur. Decreasing mixing heights through the late afternoon and
early evening especially if we can get an established outflow
may also support some blowing dust threats as well which is
around the same time frame as the pressure rises occurs. At this
time not anticipating any thing significant but would not be
surprised if localized instances if 1 mile or less visibility
can be achieved. The tornado potential looks to be very small
with mainly landspout concerns or if any storm mergers are able
to be achieved especially initially.

The continued upslope regime along with another progressive
shortwave off of the mountains will also lead to the potential
for redevelopment across the area. Hail up to ping pong ball
and wind gusts of 60-70 mph looks to be main threats overnight.
The amount of instability is questionable if we can get robust
updrafts overnight but with steep lapse rates and ample shear
remaining in place there does seem to be some threat for severe
weather remaining. The big question will be how widespread will
this coverage be. Isentropic ascent appears to be in play along
and east of Highway 27 with eastern Colorado seeing the effects
mainly from the shortwave. Outflows however from prior
convection may also play a role in potentially stabilizing the
atmosphere as well. All in all confidence is lower in the
overnight severe threat than the late afternoon/evening round
but the overnight potential looks more promising that last
nights overnight severe weather.

Into Sunday, some guidance does continue to keep showers and storms
going through the lunch hour. The question is how worked over
with the atmosphere be by that time especially if we do get the
overnight severe weather. Upper level troughing looks to be in
place with the region being the left entrance region of a 250 mb
jet helping to promote lift along with a weak low in the mid
levels of the mountains bringing waves onto the Plains.
Ensembles support a further south event unfolding but latest
CAMS are not showing that which is interesting to see how things
do trend. It appears that the big question for the the northern
extent will be instability as lingering cloud cover through the
day may put the damper on the severe potential. However if
instability is able to to recover enough then the parameters
will be there for supercell potential again. Interestingly
enough the RAP is a bit higher on dew points which that alone
would be enough to aid in instability resurgence. Overall
hazards at this time look to be similar to Saturday. Guidance
then again tries to redevelop overnight convection but at this
point am a little skeptical given how worked over the
atmosphere may be from all of these rounds.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 107 PM MDT Sat Aug 9 2025

To start the extended period overall synoptic pattern currently
appears to be similar to this weekend but main convective
initiation boundaries look to be shunted to the south as the
region is more in the axis of the upper level trough. Semi
northwest flow then looks to return as another surface high is
forecast to set up across the SW CONUS. Would not be surprised
if daily chances for showers and storms continues with
convection off of the Rockies but the question will be if the
moisture is sufficient enough as this cuts off the monsoonal
moisture feed that has been in place. As the week goes on
troughing then looks to return to the SW CONUS as a surface high
returns to the SE CONUS. This will then return the monsoonal
flow to Colorado bringing some higher confidence in daily
showers and storms as the moisture and humidity back to the
region.

As for temperatures another gradual warming trend is forecast
to occur starting Tuesday with the potential for upper 90s to
triple digits occur towards the end of the new work week. No
signals for gusty or strong synoptic winds is currently seen
either leading me to think that winds that have mainly been
seen thus far this summer will remains with diurnal gusts of
20-30 mph possible each afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 328 PM MDT Sat Aug 9 2025

Main focus for this TAF period will be increasing shower and
storm activity. Confidence in severe impacts for each terminal
is low due to the splitting nature of the storms so will
continue with the PROB30. Better potential for rainfall is
overnight however. Winds are forecast to be shifting quite a bit
with any outflow boundaries as well. Rain chance look to end
Sunday morning before another potential round moves in just
after this TAF period primarily for GLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Aug 9, 1:58 PM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
158 PM MDT Sat Aug 9 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
158 PM MDT Sat Aug 9 2025 /258 PM CDT Sat Aug 9 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are forecast today, mainly during the evening and
overnight hours. A Severe Thunderstorm Watch has been issued for all
of eastern Colorado along with portions of NW Kansas and SW Nebraska.
Hazards include wind gusts up to 80 mph, hail up to 3 inches, and
maybe a tornado. Nuisance flooding also remains possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Sunday, severe storms are possible again during the afternoon,
evening and possibly overnight hours. Damaging wind gusts and large
hail look to be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 9, 4:46 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
446 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             9 SSW Clarkville        40.27N 102.72W
08/09/2025  M2.00 Inch       Yuma               CO   Trained Spotter

            2 inch hail reported via Spotter Network.

&&

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:06 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Aug 8, 9:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas56 min
Aug 8, 11:23 PM MDTSpecial Weather StatementGLDDecatur37 min
Aug 8, 11:53 PM MDTSpecial Weather StatementGLDDecatur37 min
Aug 9, 2:11 AM MDTSpecial Weather StatementGLDCheyenne34 min
Aug 9, 3:22 AM MDTSpecial Weather StatementGLDRawlins23 min
Aug 9, 3:32 AM MDTSevere Thunderstorm WarningGLDRawlins43 min
Aug 9, 4:13 AM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins62 min
Aug 9, 4:20 AM MDTSevere Thunderstorm WarningGLDRawlins40 min
Aug 8, 7:50 PM MDTSpecial Weather StatementGLDKit Carson25 min
Aug 9, 1:17 AM MDTSpecial Weather StatementGLDYuma28 min
Aug 9, 1:23 AM MDTSpecial Weather StatementGLDYuma22 min
Aug 9, 1:41 AM MDTSpecial Weather StatementGLDYuma34 min
Aug 9, 4:08 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma67 min
Aug 9, 5:26 PM MDTTornado WarningGLDYuma49 min
Aug 9, 5:36 PM MDTAreal Flood AdvisoryGLDYuma4 hr
Aug 9, 5:42 PM MDTSevere Thunderstorm WarningGLDYuma12 min
Aug 8, 10:00 PM MDTSevere Thunderstorm WarningGLDDundy45 min
Aug 8, 11:00 PM MDTSpecial Weather StatementGLDRed Willow30 min
Aug 9, 1:09 AM MDTSpecial Weather StatementGLDDundy36 min
Aug 9, 2:27 AM MDTSpecial Weather StatementGLDDundy18 min
Aug 9, 2:44 AM MDTSpecial Weather StatementGLDDundy31 min
Aug 9, 2:46 AM MDTSpecial Weather StatementGLDHitchcock, Red Willow29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.